Alert archive / Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Blacksburg, VA

June 2, 2019Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2019, 5:07 PM EDT for Tazewell County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2019, 5:07 PM EDT (21:07 UTC)
Expired
Jun 2, 2019, 6:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:20 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 2:20 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sun Jun 2 2019

.SYNOPSIS...
A cold front will gradually slide southeast through the region
this evening before exiting overnight. High pressure follows
the front with cooler and drier weather for the early part of
the week.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 218 PM EDT Sunday...

Radar showing clusters of deeper convection developing along the
actual cold front near the Ohio River attm with more isolated
downstream coverage with a preceding surface trough along the
mountains. Best ongoing instability continues across the
northwest where the latest short term models slide the more
organized storms into southeast West Va mainly after 20z/4PM.
Then just how far southeast across the remainder of the area
these storms make it remains in question given strong westerly
flow in place. NamNest the most robust in bringing a line
through the entire CWA while the HRRR weakens the band of storms
crossing the ridges, with others having more isolated nature
coverage, mainly over the north and west per convergence/upper
support. For now will continue with the higher pops in the watch
area and reduce chances going southeast although may take until
late evening to clear the east.

Cold front crosses the area overnight leading to clearing as strong
cool advection for June kicks in from the northwest. May see some
strato-cu get stuck under the subsidence inversion across the
southwest and with upslope across the northwest until the much drier
air swings in after midnight. Otrw should be much more comfortable
by morning with lows in the 50s to around 60, except for a few 40s
in the valleys pending the degree of any fog. Cool high pressure to
build in on Monday making for a pleasant almost fall-like day under
low humidity and a gusty northwest breeze. With 850 mb temperatures
at or below +10 deg/C, looking at highs only in the 60s mountains to
mid/upper 70s in the downslope aided warming eastern sections.
&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

Dry cool high pressure will move over the region Monday night. Under
good radiational cooling conditions, temperatures will drop into the
40s across the area, possibly some upper 30s in deeper mountain
valleys. This surface high will slide off the North Carolina Coast
Tuesday afternoon. While remaining under its influence, high
temperatures Tuesday will range in the 70s west of the Blue Ridge
and upper 70s to lower 80s east. With the high moving further off
the coast Tuesday night, southerly flow will introduce warm moist
air into the region. Overnight lows will be mild and run from the
mid 50s to lower 60s across the area.

A disturbance will move from the upper Mississippi Valley Tuesday
night to the Ohio Valley Wednesday morning. As this system tracks
over Pennsylvania in the afternoon, a frontal/outflow boundary will
generate convection over the area. Even though the better jet
dynamics are just to our north, instabilities and shear profiles
are enough to produce some strong to severe storms over the area
Wednesday afternoon and evening. High temperatures for Wednesday
will be slightly warmer than normal, ranging from the upper 70s over
the mountains to mid 80s out east.
&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

An upper level ridge over the Gulf and a closed low tracking over
the central Plains will combine to bring several shots of strong
convection to the region starting Thursday and lasting into the
weekend. With little reprieve between systems, repeated rounds of
strong storms may lead to flood concerns going into next weekend.

Temperatures will average slightly warmer than normal through the
period.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1230 PM EDT Sunday...

VFR to continue for much of the afternoon espcly east of the
mountains before developing showers and storms ahead of a cold
front arrive over the west after 20z/4PM. Models suggest best
coverage along the KLWB-KBLF corridor where may see a broken
line develop with more widely scattered coverage elsewhere into
early this evening. Thus will continue VCTS from the Blue Ridge
east while including a TEMPO group for possible stronger storms
west of KBCB.

Drier airmass arrives this evening behind the front and will see
some lingering MVFR to VFR cigs at KBLF/KLWB before it clears,
then fog may set in at KLWB/KBCB during the early morning hours
of Monday. However confidence remains lows given dry advection
and mixing overnight, but enough after possible showers to
continue MVFR/IFR at least at KLWB and perhaps KBCB late.

High pressure builds in from the northwest bringing drier and
cooler air along with VFR conditions on Monday. However will
still see a decent northwest breeze with gusts to 20-25 kts on
the ridges during the day.

Extended Aviation Discussion...

VFR through Tuesday. Exception may be fog Tuesday morning
mainly in the river valleys (KLWB).

Moisture along with the threat for showers and storms will
return for Wednesday into Thursday. This should bring periods of
mainly diurnal sub-VFR each day, followed by patchy late night
fog each morning espcly in the valleys.

&&

.EQUIPMENT...
As of 300 AM EDT Sunday...

The Hinton weather radio will be down until further notice.
Technicians have been made aware of the issue and will be working
to get the radio back on air. There is no estimated time of
repair.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 2, 12:59 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1259 PM EDT Sun Jun 2 2019

VAZ018>020-023-024-WVZ042>044-507-508-031700-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1259 PM EDT Sun Jun 2 2019

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-031700-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1259 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A few thunderstorms this afternoon and evening could produce gusty
to damaging winds and isolated large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 4:41 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Sun Jun 2 2019

VAZ007-009-022145-
Tazewell-Smyth-
441 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT parts of TAZEWELL AND SMYTH
Counties...

Until 545 PM EDT.

At 440 PM EDT, a strong thunderstorm was located west of Allison
Gap, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Amonate...
and Claypool Hill.

LAT...LON 3721 8161 3721 8157 3704 8145 3704 8146
      3703 8146 3697 8140 3688 8179 3693 8183
      3695 8182 3696 8178 3703 8181 3707 8184
TIME...MOT...LOC 2040Z 258DEG 23KT 3695 8183

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:41 PM EDTSpecial Weather StatementRNKTazewell64 min
Jun 2, 6:00 PM EDTSpecial Weather StatementRNKBland, Pulaski45 min
Jun 2, 6:36 PM EDTSpecial Weather StatementRNKBath54 min
Jun 2, 6:42 PM EDTSpecial Weather StatementRNKMontgomery48 min
Jun 2, 7:03 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington57 min
Jun 2, 7:18 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem57 min
Jun 2, 7:20 PM EDTSpecial Weather StatementRNKCity of Galax40 min
Jun 2, 7:38 PM EDTSpecial Weather StatementRNKGrayson52 min
Jun 2, 7:45 PM EDTSpecial Weather StatementRNKBedford60 min
Jun 2, 7:53 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin52 min
Jun 1, 8:28 PM EDTSpecial Weather StatementRNKYadkin47 min
Jun 1, 9:42 PM EDTSpecial Weather StatementRNKStokes48 min
Jun 1, 9:54 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin66 min
Jun 1, 10:15 PM EDTFlash Flood WarningRNKStokes, Surry, Yadkin3 hr
Jun 2, 6:08 PM EDTSpecial Weather StatementRNKGreenbrier37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.